Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 201, NWS Memphis, TN

July 9, 2020DeSoto County, Tunica County, Mississippi; Crittenden County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jul 9, 2020, 1:45 PM CDT for DeSoto County, Tunica County, Mississippi; Crittenden County, Arkansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2020, 1:45 PM CDT (18:45 UTC)
Expired
Jul 9, 2020, 2:15 PM CDT
In force
30 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crittenden County, AR, DeSoto County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 60 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.8 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1479 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

606 
WUUS54 KMEG 091845
SVRMEG
ARC035-MSC033-143-091915-
/O.NEW.KMEG.SV.W.0201.200709T1845Z-200709T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
145 PM CDT Thu Jul 9 2020

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  South central Crittenden County in eastern Arkansas...
  Western DeSoto County in northwestern Mississippi...
  Northeastern Tunica County in northwestern Mississippi...

* Until 215 PM CDT.

* At 145 PM CDT, a severe thunderstorm was located near Lake 
  Cormorant, or 11 miles southwest of Horn Lake, moving east at 30 
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Southaven, Horn Lake, Hernando, Walls, Horseshoe Lake, Lake
  Cormorant, Eudora, Robinsonville, Lynchburg, Robinson Gin, Newport,
  Clack, Trinity, Alden, Twin Lakes, Frees Corners, Nesbit, West
  Days, Seyppel and Bruins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3481 9036 3495 9035 3497 9000 3489 8996
      3475 9003
TIME...MOT...LOC 1845Z 270DEG 24KT 3489 9022 

HAIL...<.75IN
WIND...60MPH
 
$$

MJ
2 follow-up statements
695 
WWUS54 KMEG 091856
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
156 PM CDT Thu Jul 9 2020

ARC035-091905-
/O.CAN.KMEG.SV.W.0201.000000T0000Z-200709T1915Z/
Crittenden AR-
156 PM CDT Thu Jul 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CRITTENDEN
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3485 9033 3485 9030 3487 9031 3489 9029
      3491 9025 3493 9025 3496 9022 3497 9000
      3489 8996 3475 9003 3481 9036
TIME...MOT...LOC 1855Z 275DEG 22KT 3488 9015 

$$

MSC033-143-091915-
/O.CON.KMEG.SV.W.0201.000000T0000Z-200709T1915Z/
DeSoto MS-Tunica MS-
156 PM CDT Thu Jul 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR WESTERN DESOTO AND NORTHEASTERN TUNICA COUNTIES...

At 155 PM CDT, a severe thunderstorm was located near Eudora, or 8
miles southwest of Horn Lake, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Southaven, Horn Lake, Hernando, Walls, Lake Cormorant, Eudora,
Robinsonville, Lynchburg, Robinson Gin, Newport, Clack, Trinity,
Alden, Twin Lakes, Frees Corners, Nesbit, West Days, Glover, Banks
and Penton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3485 9033 3485 9030 3487 9031 3489 9029
      3491 9025 3493 9025 3496 9022 3497 9000
      3489 8996 3475 9003 3481 9036
TIME...MOT...LOC 1855Z 275DEG 22KT 3488 9015 

HAIL...<.75IN
WIND...60MPH
 
$$

MJ
391 
WWUS54 KMEG 091908
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
208 PM CDT Thu Jul 9 2020

MSC033-143-091918-
/O.EXP.KMEG.SV.W.0201.000000T0000Z-200709T1915Z/
DeSoto MS-Tunica MS-
208 PM CDT Thu Jul 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DESOTO AND
NORTHEASTERN TUNICA COUNTIES WILL EXPIRE AT 215 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3485 9033 3485 9030 3487 9031 3489 9029
      3491 9025 3493 9025 3496 9022 3497 9000
      3489 8996 3475 9003 3481 9036
TIME...MOT...LOC 1908Z 270DEG 24KT 3488 9005 

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 12:42 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 9, 12:42 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1242 PM CDT Thu Jul 9 2020

.UPDATE...
See the 18z aviation discussion.

&&

.PREV DISCUSSION... /issued 1027 AM CDT Thu Jul 9 2020/

UPDATE...

A balmy morning across the Mid-South at this hour. Temperatures
are already in the mid to upper 80s with dewpoints in the mid to
upper 70s. Heat index values are expected to rise into the triple
digits this afternoon, but should remain below advisory criteria
as clouds and rain move into the area.

Latest GOES Lower Water Vapor image reveals a mature MCS over
northwest Arkansas moving southeast towards the Mid- South. Latest
KNQA radar shows convection starting to fire up over southeast
Arkansas, with more activity just off to the west along an old
outflow boundary.

Hi-res models are consistent with the aforementioned complex
arriving in the Mid-South within the next 3-6 hours. Most models
show it weakening as it arrives in the Mid-South, however, it will
encounter a moderately unstable airmass characterized by 2500 to
3000 J/kg of SBCAPE. This environment will be able to support at
least a few damaging wind gusts this afternoon. The majority of
activity is expected to die off just after sundown.

Went ahead and added the wording for strong to severe storms to
the HWO and bumped up POPs across southeast Arkansas and northwest
Mississippi for this afternoon.

AC3

PREV DISCUSSION... /issued 411 AM CDT Thu Jul 9 2020/

DISCUSSION...
The models are in general agreement that the summer pattern will
continue, yet next week will be drier and hotter.

Northwest flow aloft as there is an upper high to the west and an
upper trough to the east. There is also an upper low that is
currently over the northern Rockies and is pushing east. This
northern upper low and associated trough will interact with the
current trough to the east and will continue to bring northwest
flow aloft to the Mid-South through the early part of next week
and as the low/trough push east the upper high to the west pushing
into the region. This will dry out the weather, yet it will
increase the temperatures.

For the rest of the week and into the weekend we can expect to see
afternoon showers and thunderstorms, there is some instability
that we can get some overnight showers too. The real question is
whether we get the remnants of the MCS that are developing in the
plains each night. This mornings MCS should pass well to the west
of the Mid-South, yet on Saturday the one model hints that it may
drive through the Mid-South in the afternoon, this may help with
temperatures, however, not completely confident it will happen, so
basically left the forecast as is.

The big stories for the next week are the heat and humidity. First
staring on Friday, the heat index values will be above 105 is some
places. The area will increase over the weekend. Heat Advisories
will be likely, it's just too early to pinpoint the locations.

Next week the humidity drops a little, yet the temperature will be
able to rise into the upper 90s as the upper high pushes into the
Mid-South. TLSJr

&&

.AVIATION...
/18z TAFs/

Scattered convection will persist through 00z, generally moving
from west to east this afternoon. Outside of thunderstorms, VFR
conditions will prevail with southwest winds 4-8 kts and a diurnal
Cu field of 4-5 kft. VCTS was included for most sites but low
confidence didn't warrant thunderstorms on station at this time.
Will continue to monitor radar trends. Light south to southwest
winds will continue overnight, shifting from the northwest early
Friday in the wake of a surface trough. A few models indicate the
potential for additional storms tomorrow, but most of the hi-res
suite keeps most of this activity south of the CWA.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Jul 9, 9:28 AM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
928 AM CDT Thu Jul 9 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-101630-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
928 AM CDT Thu Jul 9 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a Marginal Risk of strong to severe thunderstorms this
afternoon, mainly west of the Mississippi River. Damaging winds
and localized flooding are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat index values may exceed 105 degrees each afternoon beginning
on Friday. These high heat index values will continue through
early next week. Some areas over the weekend may approach 110
degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

AC3

In the hours before

Special weather statement, Jul 9, 12:00 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
1200 PM CDT Thu Jul 9 2020

ARZ035-048-091730-
St. Francis AR-Cross AR-
1200 PM CDT Thu Jul 9 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 PM CDT
FOR...

Western St. Francis County in eastern Arkansas...
Cross County in eastern Arkansas...

At 1200 PM CDT...strong thunderstorms producing winds at least 40 mph
was located along a line extending from near Hickory Ridge to near
Colt to near New Salem. Movement was east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western St. Francis and Cross Counties should monitor this
storm closely.

LAT...LON 3500 9115 3500 9104 3538 9104 3545 9076
      3545 9071 3520 9064 3490 9080 3491 9110
      3488 9110 3488 9112 3491 9112 3491 9115
TIME...MOT...LOC 1700Z 261DEG 21KT 3537 9097 3518 9090 3494 9103

MJ
Special weather statement, Jul 9, 12:25 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
1225 PM CDT Thu Jul 9 2020

ARZ035-048-091800-
St. Francis AR-Cross AR-
1225 PM CDT Thu Jul 9 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CDT
FOR...

Northeastern St. Francis County in eastern Arkansas...
Southeastern Cross County in eastern Arkansas...

At 1224 PM CDT...a strong thunderstorm producing winds at least 40
mph was located over Village Creek State Park, moving east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern St. Francis and southeastern Cross Counties
should monitor this storm closely.

LAT...LON 3522 9084 3537 9050 3522 9051 3514 9050
      3500 9050 3498 9085
TIME...MOT...LOC 1724Z 249DEG 12KT 3514 9072

MJ
Special weather statement, Jul 9, 1:35 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
135 PM CDT Thu Jul 9 2020

ARZ036-MSZ001-007-091900-
Crittenden AR-Tunica MS-DeSoto MS-
135 PM CDT Thu Jul 9 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 PM CDT
FOR...

Southwestern Crittenden County in eastern Arkansas...
Northeastern Tunica County in northwestern Mississippi...
Western DeSoto County in northwestern Mississippi...

At 135 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Lake Cormorant, or 13 miles southeast of Hughes,
moving east at 30 mph.

People in southwestern Crittenden...northeastern Tunica and western
DeSoto Counties should monitor this storm closely.

LAT...LON 3499 9041 3499 8995 3473 8998 3472 8998
      3475 9011 3475 9012 3476 9014 3476 9017
      3480 9041
TIME...MOT...LOC 1835Z 270DEG 24KT 3487 9026

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:35 PM CDTSpecial Weather StatementMEGDeSoto25 min
Jul 9, 2:10 PM CDTSpecial Weather StatementMEGDeSoto35 min
Jul 9, 3:57 PM CDTSpecial Weather StatementMEGTallahatchie33 min
Jul 9, 4:42 PM CDTSpecial Weather StatementMEGTallahatchie18 min
Jul 9, 4:59 PM CDTSpecial Weather StatementMEGYalobusha16 min
Jul 9, 5:52 PM CDTAreal Flood AdvisoryMEGCalhoun, Yalobusha113 min
Jul 9, 12:00 PM CDTSpecial Weather StatementMEGCross, St. Francis30 min
Jul 9, 12:25 PM CDTSpecial Weather StatementMEGSt. Francis35 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.